Illinois, 2022

Flash Flood and Damaging Wind in Illinois, July 1, 2022

July 1, 2022 · NWS ILX · 2 events in 1 county or zone

A cluster of slow-moving thunderstorms developed along a cold front during the evening, producing isolated wind damage and flash flooding south of I-70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cluster of slow-moving thunderstorms developed along a cold front during the evening, producing isolated wind damage and flash flooding south of I-70.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 1, 7:43 PM CST, 17 minutes earlier.

Area forecast discussion, Jul 1, 7:43 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
843 PM CDT Fri Jul 1 2022

.SYNOPSIS...
Issued at 645 PM CDT Fri Jul 1 2022

Widely scattered showers and thunderstorms will be possible
tonight...primarily south of a Danville to Taylorville line.
Further north, dry weather is expected with skies becoming mostly
clear overnight. Low temperatures will range from the lower 60s
far north around Galesburg and Macomb...to around 70 degrees south
of I-70. Partly sunny weather will prevail on Saturday with highs
in the middle 80s.

&&

.UPDATE...
Issued at 843 PM CDT Fri Jul 1 2022

Currently monitoring a cluster of strong to severe thunderstorms
that has developed along the cold front across portions of Jasper
and Crawford counties. These cells are producing copious amounts
of lightning and rain, but thus far no reports of hail or wind.
Will continue to see scattered convective development along and
near the front for the remainder of the evening before it slips
south of the KILX CWA overnight. Further north, dry weather is
expected with skies gradually clearing. Several CAMs are
suggesting the potential for fog development along/north of a
Macomb to Bloomington line due to light rainfall that occurred
there earlier today. Will add patchy fog to the forecast across
this location accordingly.

&&

.SHORT TERM...(This evening through Saturday)
ISSUED AT 221 PM CDT Fri Jul 1 2022

Thunderstorm activity for this evening looks to stay confined
south of I-72 at this juncture with the cold front currently
draped from Paris to Pana. The better kinematics with this setup
are somewhat displaced from the better instability, and this is
going to limit the overall severe potential. Nevertheless, we do
see the potential for an isolated downburst or two this evening
near and south of the I-70 corridor where little or no CINH
exists, and where DCAPE values are exceeding 1200 J/kg in the
vicinity of the cold front. Relatively straight hodographs are
supportive of a few multi-cell clusters, but look for updrafts
to be pulsey in an environment of somewhat weak shear.

The latest CAMs continue to show poor coverage of convective
activity through 00z. Interestingly, coverage is modeled to
increase later tonight as a weak LLJ (< 25 kts) veers in ahead of
the cold front and helps scattered storms develop and fester
overnight. Storms that do develop late tonight will likely be
elevated, further mitigating the threat for damaging winds.

High pressure will begin to build across the Mid-Mississippi
Valley by Saturday morning in the wake of frontal passage. This
should shelter much of central Illinois from thunderstorm
activity, though we can't rule out a few light showers developing
Saturday afternoon and evening as mid-level shortwave energy
drifts through the region. Modeled QPF for Saturday and Saturday
evening generally fall below 0.05", so even if it does rain, it
shouldn't be washout.

.LONG TERM...(Sunday through Friday)
ISSUED AT 221 PM CDT Fri Jul 1 2022

Upper-level heights begin to increase by Sunday across Illinois as
a 594-mb heat ridge builds across the ARKLATEX region. The net
effect will be a return to stifling heat and humidity. While it's
possible for convective debris to play spoiler to forecast highs
on any given day next week, the NBM is offering afternoon highs in
the low 90s each day Monday through Wednesday, with heat index
values in the triple digits.

With central Illinois positioned on the northern periphery of the
upper-level heat ridge, and with mid-level flow taking-on a
northwest flow component, we are concerned with MCS potential
throughout much of next week. While its too early to nail down
timing and coverage of these convective complexes, the overall
pattern looks conducive as moisture surges northward out of the
western Gulf and interacts with shortwave energy that rides the
upper ridge.

At this point it would be foolish to advertise a drought-buster,
but there is at least some signal for heavy rainfall next week
with slow upper-level flow and high PWATs (> 90th percentile) that
pool along a quasi-stationary surface boundary.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 645 PM CDT Fri Jul 1 2022

Threat for widely scattered convection has shifted south of the
I-72 terminals this evening. A mid/high overcast will initially be
in place, but skies will clear from northwest to southeast from
late evening into the overnight hours. Mostly clear skies will be
the rule Saturday morning, followed by an increase in high clouds
as the day progresses. Winds will be N/NW at 5-10kt this evening,
then will become E/NE at less than 10kt on Saturday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barnes
SYNOPSIS...Barnes
SHORT TERM...MJA
LONG TERM...MJA
AVIATION...Barnes
Hazardous weather outlook, Jul 1, 2:09 PM CST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Fri Jul 1 2022

ILZ027>031-036-040-022015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Schuyler-
309 PM CDT Fri Jul 1 2022

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected this evening, but
no severe weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Occasional scattered thunderstorms are possible Sunday through
Thursday.

Hot weather may develop again next week, with afternoon heat index
from 100 to 105 possible Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ037-038-041>057-061>063-066>068-071>073-022015-
Tazewell-McLean-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-
Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
309 PM CDT Fri Jul 1 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are possible this afternoon and evening. A
few strong to severe storms are possible, with gusty winds and large
hail the main hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Occasional scattered thunderstorms are possible Sunday through
Thursday.

Hot weather may develop again next week, with afternoon heat index
from 100 to 105 possible Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Deubelbeiss

The radar

The Evansville,IN radar (KVWX), 84 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Crawford

When
July 1, 8:00 PM CST to 8:30 PM CST
Where
Crawford County, Oblong to 0.52 mi E of Oblong
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.000, -87.920

Some flooding of secondary roads from 9 to 930 PM from thunderstorms with heavy rains on south and southeast side of Oblong.

Thunderstorm Wind, Crawford

When
July 1, 8:00 PM CST to 8:05 PM CST
Where
Crawford County, Oblong
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.000, -87.920

Trees and powerlines blown down over parts of Oblong. 24 to 26 inch tree uprooted at 601 E Kentucky St. 12 to 14 inch tree limbs down at 501 E Kentucky St. Tree blown on powerline and on fire at 300 block of north Ranger St.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041383, 1041385.